Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Los Angeles, CA

November 8, 2022Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 8, 2022, 4:09 PM PST for Los Angeles County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2022, 4:09 PM PST (00:09 UTC)
Expired
Nov 8, 2022, 4:35 PM PST
In force
26 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WGUS56 KLOX 090009
FFWLOX
CAC037-090045-
/O.NEW.KLOX.FF.W.0009.221109T0009Z-221109T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Los Angeles/Oxnard CA
409 PM PST Tue Nov 8 2022

The National Weather Service in Los Angeles/Oxnard has issued a

* Flash Flood Warning for...
  The Fish Burn Scar in...
  East Central Los Angeles County in southwestern California...

* Until 445 PM PST.

* At 409 PM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling over the Fish Burn Scar. A life threatening 
  debris flow is possible or expected to begin shortly.

  HAZARD...Life threatening debris flows in and around the Fish
           Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Mud, rock, and debris flows will impact drainages,
           roads, and residences in and directly below the burn
           area.

* Some locations that will experience flash flooding include...
  Azusa and Duarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and 
debris flows are imminent or occurring. Residents living in or 
immediately downstream should take immediate precautions to protect 
life and property. Quickly move away from the burn area only if it 
is safe to do so, otherwise shelter in place and move to a second 
story or the highest location in your home to stay out of the path 
of fast-moving water and debris flows.

&&

LAT...LON 3415 11795 3416 11794 3415 11794 3414 11794
      3414 11795

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Phillips
1 follow-up statement
158 
WGUS76 KLOX 090035
FFSLOX

Flash Flood Statement
National Weather Service Los Angeles/Oxnard CA
435 PM PST Tue Nov 8 2022

CAC037-090045-
/O.CAN.KLOX.FF.W.0009.000000T0000Z-221109T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
435 PM PST Tue Nov 8 2022

...FLASH FLOOD WARNING FOR THE FISH BURN SCAR IS CANCELLED FOR EAST 
CENTRAL LOS ANGELES COUNTY...

The heavy rain has ended. Flash flooding and debris flows are no 
longer expected to pose a threat. Please continue to heed remaining 
road closures. Rainfall will continue over the area through tonight.

A Flood Watch remains in effect until 1000 PM PST for a portion of 
southwest California.

LAT...LON 3415 11795 3416 11794 3415 11794 3414 11794
      3414 11795

$$

Phillips

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 2:03 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 8, 2:03 PM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
203 PM PST Tue Nov 8 2022

.SYNOPSIS...08/153 PM.

Rain and gusty winds will taper off overnight into Wednesday
morning with dry and slightly warmer weather the rest of the
week. A minor Santa Ana wind event Friday will bring gusty winds
to parts of LA/Ventura Counties and warming temperatures closer to
normal.

&&

.SHORT TERM (TDY-FRI)...08/149 PM.

The primary cold front is moving through the region this
afternoon with an active narrow band of heavy rain that has
dropped close to 1" per hour in some of the foothill and mountain
areas of southern Santa Barbara and western Ventura Counties. This
will continue moving east through the afternoon reaching Western
LA County by 2pm and then mostly out of the CWA by early evening.
Will be closely watching for any small rotating storms and
waterspouts which aren't uncommon with these convective lines.
There hasn't been any lightning strikes or flashes with this band
since it reached Point Conception but can't rule out some isolated
storms as it moves through the coastal waters.

Winds have been impressive in the LA mountains with multiple 80+
mph reports from automated weather stations with some of that wind
getting into the Antelope Valley foothills. Those will continue
until the cold front pushes through this evening and the mountain
wave dissipates.

Snow levels have been over 7000' for the event so far but are
dropping with the cold front approaching. Radars now indicating
snow levels down to around 6000' as the band comes through and as
low as 5500' in the showers behind it. Overnight as more cold air
filters in and the flow shifts to northwest expect the snow levels
to drop to around 4500 feet. Chances of sticking snow at pass
level of Interstate 5 are still quite low but not zero.

Behind this cold front the heavy rain will turn showery and
scattered in the evening and through the overnight hours. Likely
not too much additional rainfall overnight but some locally heavy
showers are possible, especially in LA County which will still
have the benefit of at least some orographic assistance through
the night.

Aside from a small chance of lingering showers Wednesday morning
most of the area will be clearing out with plenty of sunshine by
afternoon, if not earlier. A cool day still with the cold air
aloft. Highs expected to 10-15 degrees below normal at lower
elevations and up to 25 degrees below normal in the mountains.

Morning lows will be chilly through the rest of the week with some
possible frost in the valleys. Otherwise, a slight warming trend
expected for most areas. Models indicating a minor Santa Ana wind
event Friday with offshore gradients up to -6mb. Not a lot of
upper support with this but high res models indicating winds
peaking in the 30-45 mph across the valleys and mountains of
LA/Ventura Counties. Could be a low end wind advisory event but
will see how the pattern unfolds over the next day or two.

$

MW

.LONG TERM (SAT-TUE)...08/202 PM.

Lower confidence still for the weekend and early next week, though
impacts appear to be minimal either way. EPS solutions are
trending away from any precip this weekend and same for early next
week so it looks like an extended period of dry weather with
fairly high chances that will continue into Thanksgiving week as
the long wave West Coast ridge returns and sends all incoming
storms well north of the area. Some ECMWF EPS solutions are
suggesting another possible Santa Ana event the middle of next
week.

&&

.AVIATION...08/1835Z.

At 1735Z at KLAX, there was no marine layer.

Low confidence in TAFs. A relatively fast moving cold front was
pushing through the central coast this morning with moderate to
locally heavy rain. Out ahead of the front, skies were partly to
mostly cloudy with scattered showers. The front will quickly push
east into Ventura and LA counties within the next 2-3 hours. The
front and associated shower activity should be through the
district by late this afternoon or evening. Until then, expect
rapidly changing conditions between VFR and IFR.

Weak to brief moderate LLWS is probably near the cold front, with
periods of moderate LLWS possible for KPMD and KWJF through the
period.

KLAX...Low confidence in TAF. Timing of rain/flight cat changes
may be off by three hours and more than one flight cat. Brief 1sm
+RA ovc003-006 is possible along and just ahead of cold front
(likely after 18Z) and in isolated TSRA (10-20% chance 18Z-00Z),
with a wind shift of at least 30 degrees probable.

KBUR...Low confidence in TAF due to approaching cold front.
Timing of rain and associated flight cat changes may be off by
three hours and one flight cat. Brief 1sm +RA ovc003-006 is
possible along and in isolated TSRA (10-20% chance
18Z-00Z), and just ahead of a cold front (likely after 21Z).

&&

.MARINE...08/903 AM.

An early season strong winter storm will bring strong winds,
large choppy seas, and rain today. Winds will continue to
increase to Gale Force this morning as the front nears, though
exact timing may vary across the waters due to variation in the
arrival time of the front. This will be a relatively faster moving
system once arriving, where the strongest winds may be short-
lived, but could affect a large area over time. Following the
front, winds shift toward the west and are more likely to be
Small Craft Advisory (SCA) levels.

Seas may trend a few feet higher than forecast, as Buoy 46028
peaked at 18 feet and Buoy 46011 reached 12 feet early this
morning. Then, SCA seas should linger into early
Wednesday/Wednesday night, most likely across the outer waters.
There is a 40% chance for northwest SCA level winds across areas
near the California Bight on Wednesday afternoon/evening.

Furthermore, there is also 10-20% chance of isolated
thunderstorms that can create gusty and erratic winds, steep seas,
and dangerous lightning. Please see MWSLOX for more details.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning in effect until 10 AM PST Wednesday for
      zones 53-54. (See LAXWSWLOX).
     Flood Watch in effect until 10 PM PST this evening for zones
      54-59-88-548. (See LAXFFALOX).
     High Wind Warning in effect until 10 PM PST this evening for
      zone 59. (See LAXNPWLOX).
     Wind Advisory in effect until 9 PM PST this evening for zone
      87. (See LAXNPWLOX).
     Beach Hazards Statement in effect through Wednesday morning
      for zones 87-354-362-364. (See LAXCFWLOX).
     Wind Advisory in effect until 6 PM PST this evening for zones
      88-349>352-354>359-362>365-547-548. (See LAXNPWLOX).
     High Surf Advisory in effect until 9 AM PST Wednesday for
      zones 340-346. (See LAXCFWLOX).
PZ...Gale Warning in effect until 8 PM PST this evening for zones
      650-655-676. (See LAXMWWLOX).

&&

PUBLIC...MW
AVIATION...Sweet/Lund
MARINE...Sweet/Lund
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 5:24 PM PSTSpecial Weather StatementLOXSanta Barbara21 min
Nov 8, 8:48 PM PSTWinter Weather AdvisoryLOXSanta Barbara11 hr
Nov 9, 2:27 AM PSTFrost AdvisoryLOXSan Luis Obispo, Ventura31 hr
Nov 9, 2:27 AM PSTFreeze WatchLOXSan Luis Obispo8 hr
Nov 9, 3:10 AM PSTSmall Craft AdvisoryLOX18 hr
Nov 9, 10:33 AM PSTFreeze WarningLOXSan Luis Obispo22 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.